Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 34, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 8, 2004, 9:01 AM EDT for Greensville County, Southampton County, City of Emporia, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 9:01 AM EDT (13:01 UTC)
- Expired
- Sep 8, 2004, 9:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Emporia, VA, Greensville County, VA, Southampton County, VA
The radar
The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 6:50 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 081301 TORAKQ VAC081-175-595-081330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 900 AM EDT WED SEP 8 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA CITY OF EMPORIA IN SOUTHEAST VIRGINIA SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA * UNTIL 930 AM EDT * AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING A TORNADO NEAR CLARESVILLE...OR ABOUT 6 MILES NORTHEAST OF DAHLIA...MOVING NORTH AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GREEN PLAIN...EMPORIA AIRPORT...ADAMS GROVE AND LANES CORNER BY 905 AM EDT... EXIT 13 ALONG I 95 BY 910 AM EDT... SLAGLES LAKE BY 915 AM EDT... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3655 7756 3656 7741 3670 7737 3679 7759 $$ CULLEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 8, 3:42 AM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Sep 8, 3:42 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 AM EDT WED SEP 8 2004
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CENTER OF TD FRANCES IS CURRENTLY ALONG FAR NRN GEORGIA...MOVING
SLOWLY NNE. GFS FORECAST TRACK (INTO WVA AND WRN PA) HAS BEEN
CONSISTENT OVER THE PAST SEVERAL RUNS...WHILE ETA IS IN CLOSE ACCORD
AS WELL.
CURRENT STLT IMAGERY (IR AND ESPECIALLY WATER VAPOR) SHOWS A WELL-
DEFINED DEFORMATION AXIS ON THE NRN EDGE OF THIS SYSTEM...INDICATIVE
OF NRN STREAM INTERACTION. TODAY AND TONIGHT...UPPER LEVEL DYNAMICAL
FORCING FROM THE NRN STREAM (RRQ JET REGION UPPER DIVERGENCE AND LOW-
MID LEVEL FRONTOGENESIS/LIFT) WILL ENHANCE THE RAIN TOTALS...THOUGH
AGAIN WITH THE BULK OF THE HEAVIER RAIN EXPECTED TO FALL ALONG AND W
OF THE ERN SLOPES. WILL CONTINUE THE FLOOD WATCH OVER THE FAR WRN
PORTION OF THE FORECAST AREA (VA PIEDMONT)...GIVEN THE CLOSER
PROXIMITY TO THE LOW CENTER AND MOST FVRBL DEGREE/DEPTH OF LIFT/MSTR.
WHILE TO A LESSER DEGREE THAN AREAS FARTHER W (CLOSER TO MNTNS)...
ALSO EXPECT SOME OROGRAPHIC ENHANCEMENT OVER THE PIEDMONT WITH THE SE
LOW LEVEL FLOW (SLIGHT UPSLOPE).
ELSEWHERE ACROSS CENTRAL AND ERN COUNTIES...CLOUDY SKIES AND HIGH
RAIN PROBABILITIES ARE ALSO EXPECTED...THOUGH IN THIS REGION
FARTHER E OF THE BEST FORCING THINK THE BANDS OF HEAVIER RAIN WILL
BE MORE INTERMITTENT AND AS SUCH WILL AGAIN REFRAIN FROM A FLOOD
WATCH.
THURSDAY/THU NIGHT...CONSIDERABLE LOW LEVEL MOISTURE WILL LINGER
ACROSS THE REGION...AS THE LOW LIFTS INTO PA/NY AND AN ASSOCIATED
COLD FRONT APPROACHES FROM THE WEST. WITH THE BULK OF DYNAMICAL
FORCING WELL N OF THE REGION AT THIS POINT...EXPECT MORE SCATTERED
AREAS (SPORADIC DURATION) OF SHOWERS/TSTMS. HIGHEST POPS AT THIS
POINT WILL SHIFT TO THE NERN PTN OF THE FORECAST AREA (LWR MD ERN
SHORE)...GIVEN THE GREATER DEGREE/DEPTH OF MOISTURE AHEAD OF THE
ADVANCING COLD FRONT.
FRIDAY/FRI NIGHT...MADE NO CHANGES TO THE FORECAST DURING THIS
PERIOD AS PAST SEVERAL GFS RUNS HAVE BEEN CONSISTENT IN PUSHING THE
FRONT OFF THE MID ATLANTIC COAST. THE ETA IS NOTICEABLY SLOWER WITH
THE FRONTAL PROGRESSION...IN FACT STALLING THE BNDRY ALONG SERN
VA/NERN NC COAST THROUGH SAT. BECAUSE OF THIS...THE ETA MAINTAINS A
MUCH HIGHER DEGREE OF LOW-MID LEVEL MOISTURE (AND THUS GREATER RAIN
CHANCE) ACROSS SE/SOUTHSIDE VA AND NERN NC. WILL CONTINUE TO SIDE
WITH THE MORE CONSISTENT GFS RUN...MAINTAINING SLIGHT (20%) RAIN
CHANCES OVER THE FAR SERN ZONES THROUGH 12Z SAT.
&&
.LONG TERM (SATURDAY THROUGH TUESDAY)...
FORECAST CONFIDENCE AT THIS POINT BECOMES SOMEWHAT SHAKY...GIVEN
THE HIGH DEGREE OF UNCERTAINTY WITH THE EVENTUAL TRACK OF HURRICANE
IVAN. BOTH THE EXTENDED GFS AND ETA MODELS TURN IVAN SHARPLY
NORTHWARD EARLY NEXT WEEK...TO THE FL PENINSULA (EXTENDED ETA) AND
EVEN NEWARD AND MISSING FL ALTOGETHER (GFS). BOTH OF THESE MODELS
ARE OBVIOUSLY SUGGESTING THE NRN STREAM TROUGH WILL AMPLIFY
SUFFICIENTLY TO DRAW IN IVAN. THIS IDEA IS IN DIRECT CONFLICT WITH
OTHER MEDIUM RANGE MODEL RUNS AND TPCS CURRENT FORECAST TRACK. SO...
HAVE MAINTAINED DRY WEATHER DURING THIS PERIOD (THROUGH TUE)...BUT
AGAIN AT THIS POINT FEEL THERE IS A HIGH DEGREE OF UNCERTAINTY
DEPENDENT ON IVANS EVENTUAL TRACK.
&&
.AVIATION...
AREAS OF MVFR/IFR WITH ADVANCING SHRA/TSTMS FROM REMNANTS OF TD
FRANCES THROUGH THIS MORNING. WIDESPREAD MVFR/IFR TONIGHT IN
SHRA/TSTMS AS FRANCES MOVES NORTHWARD AND DRAGS MOISTURE OVER THE
REGION.
&&
.MARINE...
WIND/SEAS CURRENTLY BELOW SCA...WILL INCREASE DURING THE DAY TO SCA
FENWICK TO CAPE CHARLES...THEN TONIGHT OVER REMAINING COASTAL
WATERS AND BAY. SCA ALL AREAS ON THURSDAY. SWELLS CURRENTLY AT 3-4
FEET WITH 8 SECOND PERIODS WILL CONTINUE TO CAUSE LARGE BREAKING
WAVES AT THE BEACHES WITH INCREASING ONSHORE FLOW TODAY AS REMNANTS
OF FRANCES MOVES NORTHWARD. RIP CURRENT RISK REMAINS MODERATE TODAY
AT AREA BEACHES WITH BREAKING WAVES IN THE SURF ZONE AVERAGING 3
FEET PLUS.
&&
.HYDROLOGY...
FLOOD WATCH TO CONTINUE OVER THE ERN PIEDMONT COUNTIES W OF I-95.
SEE WBCFFAAKQ FOR FURTHER DETAILS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>062-065>069 TODAY THROUGH
6 AM THURSDAY MORNING.
MARINE...SCA FENWICK ISLAND TO CAPE CHARLES.
&&
SHORT TERM/LONG TERM...13
AVIATION...22
MARINE...13
HYDROLOGY...13Hazardous weather outlook, Sep 8, 6:55 AM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 655 AM EDT WED SEP 08 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 655 AM EDT WED SEP 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL CONTINUE TO OVERSPREAD THE REGION TODAY AND LINGER THROUGH TONIGHT. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WEST OF I-95 WHERE A FLOOD WATCH HAS BEEN ISSUED. REFER TO THE LATEST WBCFFAAKQ FOR DETAILS. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THESE RAIN BANDS...MAINLY WEST OF I-95. MEANWHILE...THE RUNOFF MAY CAUSE SOME RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE FLOOD STAGE BY LATE IN THE WEEK AND POSSIBLY CONTINUE THROUGH NEXT WEEKEND. IN THE MEANTIME...RIVER FLOOD WARNING CONTINUES ALONG THE CHOWAN BASIN AT SEBRELL. SEE WBCFLSAKQ FOR DETAILS. FINALLY...A MODERATE RISK FOR RIP CURRENTS CONTINUES ALONG THE MID ATLANTIC COASTS...RESULTING FROM CONTINUED SOUTHEASTERLY SWELLS. REFER TO WBCSPSAKQ AND WBCSRFAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && HURLEY THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ. HURLEY
In the hours before
Special weather statement, Sep 8, 5:45 AM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 545 AM EDT WED SEP 8 2004 MDZ025-NCZ102-VAZ098>100-082100- ACCOMACK VA-EASTERN CURRITUCK NC-MARYLAND BEACHES MD-NORTHAMPTON VA- VIRGINIA BEACH VA- INCLUDING THE CITIES OF...CAPE CHARLES...CHINCOTEAGUE...EXMORE... KEMPSVILLE...OCEAN CITY AND VIRGINIA BEACH OCEANFRONT 545 AM EDT TUE SEP 7 2004 ...MODERATE RISK OF RIP CURRENTS TODAY ALONG THE MID ATLANTIC BEACHES... ONSHORE WINDS...WILL CONTINUE ALONG THE MID ATLANTIC BEACHES TODAY. WAVES IN THE SURF ZONE WILL AVERAGE BETWEEN 3 AND 4 FEET. THESE LARGE BREAKING WAVES IN THE SURF ZONE MAY CAUSE NECK AND BACK INJURIES FOR ANYONE ENTERING THE SURF TODAY. IN ADDITION...THESE LARGE WAVES WILL PRODUCE A MODERATE RISK OF RIP CURRENTS ALONG ALL MID ATLANTIC BEACHES...ESPECIALLY UP TO 2 HOURS BEFORE AND 4 HOURS FOLLOWING LOW TIDE. AS ALWAYS...RIP CURRENTS WILL BE MOST PREVALENT NEAR INLETS...JETTIES...PIERS AND SANDBARS. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM AND TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF THE RIP...THEN SWIM TOWARD SHORE. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 22
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 10:18 AM EDT | Tornado Warning | AKQ | Dinwiddie | 12 min |
| Sep 8, 10:30 AM EDT | Tornado Warning | AKQ | Dinwiddie | 15 min |
| Sep 8, 2:05 PM EDT | Tornado Warning | AKQ | King William | 25 min |
| Sep 8, 2:23 PM EDT | Tornado Warning | AKQ | Hanover | 22 min |
| Sep 8, 3:23 PM EDT | Tornado Warning | AKQ | Caroline | 22 min |
| Sep 8, 5:23 PM EDT | Tornado Warning | AKQ | Amelia, Nottoway | 22 min |
| Sep 8, 5:32 PM EDT | Tornado Warning | AKQ | Fluvanna | 28 min |
| Sep 8, 5:45 PM EDT | Tornado Warning | AKQ | Amelia | 15 min |
| Sep 8, 5:55 PM EDT | Tornado Warning | AKQ | Louisa | 35 min |
| Sep 8, 6:14 PM EDT | Tornado Warning | AKQ | Amelia, Chesterfield | 16 min |
| Sep 8, 6:26 PM EDT | Tornado Warning | AKQ | Amelia, Powhatan | 34 min |
| Sep 8, 6:33 PM EDT | Tornado Warning | AKQ | Chesterfield | 42 min |
| Sep 8, 7:08 PM EDT | Tornado Warning | AKQ | Hanover, Henrico | 37 min |
| Sep 8, 7:10 PM EDT | Tornado Warning | AKQ | Dinwiddie | 35 min |
| Sep 8, 7:42 PM EDT | Tornado Warning | AKQ | Chesterfield | 33 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.